What's a good alternative to Tylenol, aspirin, Aleve, etc., that won't tear up my stomach?
November 13, 2007 8:45 PM   Subscribe

What's a good alternative to Tylenol, aspirin, Aleve, etc., that won't tear up my stomach?

I'm sure this question's been asked before, but I'm not finding anything very specific -- if I'm wrong, please direct me there, and I'll happily go. Anyway, all of the above mentioned drugs tend to upset my stomach a lot, which is problematic on account of how I get brutal headaches now and then. The choice between a headache and a stomachache is one I'd as soon not to have to make on a regular basis -- I'd prefer to just, you know, not feel sick. Any advice?
posted by kittens for breakfast to Health & Fitness (14 answers total) 2 users marked this as a favorite
 
It's odd that tyenaol/acetomiaphen/paracetmol (all the same stuff) tears your stomach up: it's much less stressful on the gut than asprin/ibuprofen/naproxen sodium.

Do you take them on a somewhat full stomach?You should take them with a light meal: see how that goes. Also, see a doctor!
posted by lalochezia at 8:48 PM on November 13, 2007


Yeah, I don't take aspirin-aspirin at all. Tylenol and the like doesn't have me doubling over in agony or anything, it's just not that pleasant. My stomach's kind of sensitive in general.
posted by kittens for breakfast at 8:51 PM on November 13, 2007


Aspirin, Aleve (naproxen), ibuprofen, and all other drugs in their class (non-steroidal anti-inflammatories) are hard on the stomach because they inhibit the secretion of the protective gel that usually lines the stomach.

Tylenol isn't an NSAID and it's not supposed to do this. Are you sure it upsets your stomach?
posted by ikkyu2 at 8:53 PM on November 13, 2007


I get almost the same thing, so I'll be watching the answers here. I can take aspirin, though, unlike you - but the others give me terrible heartburn.
posted by Liosliath at 9:06 PM on November 13, 2007


Are you taking Tylenol on an empty stomach? The NSAIDs that you are listing are likely going to upset your stomach a little regardless, but Tylenol only bothers me when I'm on an empty stomach.

I get frequent headaches, and I think I've probably tried every OTC painkiller available in the US. Tylenol and aspirin seem to work the best for me. Excedrin is aspirin, Tylenol, and caffeine, and you may want to try varying proportions of those three drugs up to the limit of your stomach or the maximum dosage, whichever comes first.
posted by jacobbarssbailey at 9:19 PM on November 13, 2007


If the problem is headaches, then there are claims that cayenne pepper spray can help.
Somehow I'm skeptical, but would like to try it myself instead of ibup for my frequent headaches.

Here is NY Times article.
posted by Kevin S at 10:07 PM on November 13, 2007


I find enteric-coated aspirin the best for non-tummy-bothering pain reliever for my arthritis. The enteric coating stops the pill dissolving until it has passed through the stomach into the intestine, where the environment is less acid.
posted by anadem at 10:21 PM on November 13, 2007


Enteric-coated aspirin is exactly what you don't want for a headache; study after study has shown that pain relief is correlated with how soon in the course of the headache the analgesic is delivered, and EC aspirin takes 4-6 hours to start getting into the bloodstream.

There's also no convincing evidence that EC aspirin protects the stomach, either. EC aspirin still has its usual effect of inhibiting gastric gel secretion, it just gets there via the bloodstream instead of sloshing around in the chyme.
posted by ikkyu2 at 10:35 PM on November 13, 2007


Have you tried acetaminophen with food?

It sounds like an irrelevant change but it can make a big difference. If that doesn't work you can always get acetaminophen as a suppository... well now you know.
posted by 517 at 11:08 PM on November 13, 2007


Have you been to a specialist headache clinic? Longterm use of analgesics can lead to chronic headache in some people.
posted by roofus at 12:59 AM on November 14, 2007


I have the same issue. what I do now is eat a small sandwich or some bread and take 2 aleve. this minimizes the stomach upset I used to get.

you might also want to address stomach issues in general. maybe a few weeks on prilosec or zantac will help.
posted by damn dirty ape at 4:29 AM on November 14, 2007


Trick Stomach, and a nurse taught me to take the pill (whatever it is) at the beginning of a meal, when you can see the food on the table. Do that and start eating now. Her claim was that it fell to the bottom of your stomach because it was empty and then the food pushed it into your gut right away, so it moved south as soon as possible. (Vastly over simplified, and yes, there is no bottom, technically, but you grok the concept.)
If heartburn occurs, drink a lot of warm water, as hot as you can stand it, over a short time frame. I can't find anyone who knows why this helps, but it does. (I have a theory about rebooting the vagus nerve, and if anyone knows please share with the class.) It won't hurt you if you're reasonable about it. It will, however, make you pee if you'd like to plan ahead.
posted by unrepentanthippie at 6:41 AM on November 14, 2007 [1 favorite]


If tylenol taken with food still upsets your stomach, you could also try children's tylenol syrup. There's usually adult dosing on the label.
posted by selfmedicating at 9:06 AM on November 14, 2007


Thanks, all. It's obviously hard for me to click a best answer without, I dunno, hitting myself in the head until I have a concussion and then seeing which method works best to relieve the blinding agony or something, but I am taking all suggestions under advisement for when the inevitable strikes -- I mean, something here's gotta work, right?
posted by kittens for breakfast at 2:31 PM on November 15, 2007


« Older PostRehabFilter: A family mem...   |  I just bought a 2000 Honda Ody... Newer »
This thread is closed to new comments.